Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

I am allergic to caffeine. Having chest pain. Took medicine. How to get rid of this pain?

User rating for this question
Very Good
Answered by
Practicing since : 1966
Answered : 4496 Questions

Im having chest pain with caffeine use and need some advice as i have a unique history with it. i was never a big soda or coffee drinker and still am not so i use caffeine for weightlifting. in nov 2011 i borderline overdosed on pills says the cardiologist i saw at the time. i had massive chest pain after that for a a few weeks including indigestion at times as well as withdrawal symptoms. i weaned off it and it took about a month.. after that i decreased my intake to about 200-400mg a day on occasion yet i was still feeling chest pains. as of end of sept 2012 i decided to quit all caffeine including chocolate and coffee etc til my chest heals up. it took about three weeks for the pain to go away entirely and so on nov 10th i took a 200mg dose and was okay.. no pain. so the next day i took another 200mg dose and at nite i noticed a small pain in my left chest area. the third day to confirm the pain could be related to caffeine i took one more 200mg dose and the chest pain came back in the left area and in the middle as well. minor but enough for me to take 1200mg ibuprofen. what has happened? has my nervous system developed an allergy to caffeine? what can i do to rid of these pains quickly and effectively?
I will add that I am 6'3, 230 lbs, 27 years old and non smoker and non drinker. I had an ekg done in nov 2011 and it was normal. I also had an ecg and chest x XXXXXXX done in oct 2012 as I had abdominal liposuction and both were normal. The fact the surgeon and anesthesiologist gave me the surgery says my heart is healthy and i have no probelms but the chest pains im confused about. I have not been to the gym in over a month bc of the surgery but when I was going I was going 3-4 times a week with 30 mins of running and 1hr-90min weightlifting with no chest problems, no dizziness, and no vomiting or nausea. My diet is high protein, low carb and lately a lot of fruit juice to help wound healing.
advice and your time is truly appreciated. thank you
Posted Mon, 3 Dec 2012 in Hypertension and Heart Disease
Answered by Dr. Anantharamakrishnan 2 hours later
Hi friend,
Welcome to Health Care Magic

     From your description, I could conclude that you are intelligent indeed. It is great that you do not smoke or drink. You are obese (BMI ~29 / 160 to 190 lbs or less will be the ideal range) and trying to reduce. You are very much health conscious; you have extreme interest in body building and lately very anxious – especially about caffeine?

     The pain you had is extremely unlikely to have arisen from the heart. Normal ECG on more than one occasion / uneventful anaesthesia and surgery (liposuction) / no tobacco or alcohol – all speak against Coronary Artery Disease. Also your age is in your favour. Half an hour of running / as also an additional hour or more of weight lifting (isometric exercise stresses the heart) without a problem practically exclude it. THE PROBLEM IS NOT FROM THE HEART.
     For all practical purposes, it is chest-wall-muscle pain. Caffeine has been reported to cause injury to the skeletal muscle (it can injure – even dissolve the fibre! – rhabdomyolysis)
     It can cause missed beats (palpitation), but not this picture. Actually there is no scientific proof that it can cause an attack directly!

     Nervous system does not develop allergy like this – if anything, it develops tolerance and withdrawal phenomenon! Nervousness, irritability, insomnia are the expected events with caffeine.
     First of all, why should you invite the pain by taking caffeine? - is it not inviting trouble voluntarily? – like inviting a satan on a stroll to come and stay? You have successfully stopped before and withstood the withdrawl. If you could stop more than once, why should you even think of taking it again? It does not help in weight reduction or body building.

Further detailed discussion could only be academic.
From a practical point of view, may I suggest the following?

     NEVER TAKE CAFFEINE AGAIN – even for testing purposes. It is useless for weight reduction and body building – just a myth. As a policy, anything we take CAN BE USELESS BUT SHOULD BE HARMLESS.

     No use of being a macho man! – unless you are in show business!? One must be fit and healthy – that all what will count in the long run.

     See a good dietician. Food is several times more important than exercise, in weight reduction. Both quantity and quality count. Most likely, you know most of these facts, yet have them revised once in a way!

Hopefully, I have been of some help?

Take care
Salaamthak / Wishing speedy recovery
God bless
Good luck
Above answer was peer-reviewed by
Follow-up: I am allergic to caffeine. Having chest pain. Took medicine. How to get rid of this pain? 2 hours later
Alakium salaam. Thank you. Im not obese i do have a good amount of muscle n get nice compliments on my looks. I see ur points. I got addicted to caffeine bc i saw tremendous weight loss results in two months in addition muscle gain n im certain caffeine played a key role. Never tajing it again? Wow thats pretty intense. How do i heal my body from its effects? IF im experiencing this minor pain at such a small dose how long do u recommend i completely stay off caffeine in order to heal? Would taking 1200mg of ibuprofen a day along with approx 270mg of caffeine 5 days a week for six weeks cause any problems? Im asking u kindly to be objective n not insert ur opinion about caffeine correlating to exercise.Thank u doctor!
Answered by Dr. Anantharamakrishnan 9 hours later

     The physical effects will get cleared in a matter of days. Anything taken gets almost cleared in five half-lives (50%- 25%- 12.5%- 6.25%- 3.125%). As an example, if the body can clear half the amount of a given substance in 24 hours - then on the beginning of the fifth day, less than 4% will remain; Statistically, up to 2 standard deviations (2.5 X 2) are not significant.

     Yes, never take it again. It is a tall order – but there is no other choice. You had the motivation before and got off from it once.
     The principle in Medicine is to stop the offending agent. Continuing it cannot be supported on a scientific basis.
     Addition of another drug may add its own problem; NSAID (like Ibuprofen, have several side effects of their own – blood pressure; stomach irritation, even ulcer and bleeding and so on so forth. And you are taking a large dose too.
     If you find it difficult, a specialised de-addiction centre – like the one for tobacco, alcohol and so on – could be of great help and guide you to get over. They have support staff and trained people to counsel.

All the best
Above answer was peer-reviewed by
Follow-up: I am allergic to caffeine. Having chest pain. Took medicine. How to get rid of this pain? 4 hours later
Thank you. I will mention I have talked to a dietician and she is helping to slightly refine my diet. How is it that Im able to drink two cups of coffee in two days and feel no pain but with caffeine pills I do feel pain?
I remember back in february or march of this year... if I was eating say 4 oreos or something small with chocolate in it, i would feel a slight tightness in my left chest. Now, I can eat dark chocolate which has more caffeine generally without any issue. But with pure caffeine pills i do feel the pain and im confused by it. Do you have an explanation for that? I think my issue is resolving by less intake or no intake at all... and I wouldnt say I have an addiction problem as you imply there but I do appreciate your concern. Ive been addicted to it Im sure but I dont feel the need to take it every day esp when im a condition like this. Thank you again in advance for ur advice.
Answered by Dr. Anantharamakrishnan 1 hour later

     It is ‘heart’ening to hear that you are talking to a dietician. A few sessions are usually needed to master the issues.
     The caffeine contents in coffees and chocolates are highly variable. Also in commercial brands, there often could be additives – which are not known / not revealed due to intellectual property rights and trade secrets! Tablets are generally regulated...yet, they could have colouring agents, preservatives and so on.
     Addiction is physical AND psychological dependence – you don’t qualify! I don’t imply!
     Seeing a de-addiction specialist does not mean, you are addicted – no more than seeing a heart doctor meaning heart attack. It is because, they are specially trained and qualified to exclude it / and best suited to advise on avoiding it. Anybody can suspect anything, but definite exclusion needs expertise and experience. Hence the advice to see one.
Don't worry. In-sha-Allah, everything will be well

Get well
God bless
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor